Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2017, 5:32 PM MST for Pima County, Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2017, 5:32 PM MST (00:32 UTC)
- Expired
- Jul 9, 2017, 6:15 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 119 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2649 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627
WUUS55 KTWC 100032
SVRTWC
AZC019-021-100115-
/O.NEW.KTWC.SV.W.0012.170710T0032Z-170710T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
532 PM MST SUN JUL 9 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
North central Pima County in southeastern Arizona...
Southwestern Pinal County in southeastern Arizona...
* Until 615 PM MST
* At 531 PM MST, a severe thunderstorm was located 12 miles south of
Santa Rosa, or 18 miles northwest of Sells, moving northwest at 15
mph.
HAZARD...up to 70 mph wind gusts, blowing dust and nickel size
hail and locally heavy rain.
SOURCE...Trained weather spotters and radar.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Sells, Santa Rosa, San Luis, Santa Rosa Ranch, Ventana, Ak Chin,
Mountain Village, Covered Wells, Anegam, Comobabi, Nolic, Vaya
Chin, San Simon Village and Sil Naggia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3216 11253 3251 11222 3251 11220 3253 11221
3257 11217 3213 11166 3189 11192
TIME...MOT...LOC 0031Z 123DEG 15KT 3214 11204
HAIL...0.88IN
WIND...70MPH
$$
Cerniglia1 follow-up statement
734
WWUS55 KTWC 100056
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
556 PM MST SUN JUL 9 2017
AZC019-021-100115-
/O.CON.KTWC.SV.W.0012.000000T0000Z-170710T0115Z/
Pima-Pinal-
556 PM MST SUN JUL 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR NORTH CENTRAL PIMA AND SOUTHWESTERN PINAL COUNTIES...
At 554 PM MST, radar indicates that a severe thunderstorm continues
approximately 10 miles southwest of Santa Rosa, or 24 miles
northwest of Sells, moving northwest at 15 mph.
HAZARD...70 mph wind gusts with blowing dust are still likely along
with nickel size hail. Locally heavy rain is expected
directly under the storm.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Sells, Santa Rosa, San Luis, Santa Rosa Ranch, Ventana, Ak Chin,
Mountain Village, Covered Wells, Anegam, Comobabi, Nolic, Vaya Chin,
San Simon Village and Sil Naggia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3216 11253 3251 11222 3251 11220 3253 11221
3257 11217 3213 11166 3189 11192
TIME...MOT...LOC 0054Z 123DEG 15KT 3219 11214
HAIL...0.88IN
WIND...70MPH
$$
CernigliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:04 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 9, 3:04 PM MST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 304 PM MST Sun Jul 9 2017 .SYNOPSIS...A big jump in our moisture will bring some strong thunderstorms to the area this afternoon and evening. Otherwise, plenty of moisture for afternoon and evening thunderstorms with a favorable pattern for storm development most days this week. The increase in moisture and rain chances will also result in more seasonable temperature readings. && .DISCUSSION...Solid moisture with precipitable water up to the 1.3 to 1.45 inches range. Surface dew points holding well in the middle 50s to lower 60s this afternoon, which is up 10 to 20 degrees compared to this time yesterday. Thunderstorm coverage has increased and chances will remain elevated through the evening hours as we continue to monitor organized outflow from earlier activity. Otherwise, high pressure northeast and east of the area means we have a favorable pattern for an average early season thunderstorm forecast with a deeper fetch of moisture now available. A chance of afternoon and evening showers and thunderstorms that will favor higher terrain with day-to-day variations. Up periods possible Monday evening with strong outflow from northern Sonora, and Thursday with potential easterly wave crossing northern Mexico. && .AVIATION...Valid thru 11/00Z. SCT TSRA/SHRA area-wide into this evening under SCT-BKN clouds 8-12k ft AGL. MVFR conditions and gusts near 45 kts possible with the stronger TSRA. Otherwise, VFR conditions with SFC wind wly/nwly 8-13 kts, weakening overnight into Monday. A few SHRA may persist overnight with SCT SHRA/TSRA redeveloping Monday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms will prevail today through the upcoming week, with better chances in the mountains. Expect brief strong, gusty and erratic winds due to thunderstorm outflows. Otherwise, 20-foot winds will generally be terrain driven at less than 15 mph. Occasional gusts will occur during the afternoon hours due to daytime heating. High temperatures will be close to seasonal normals this week and increased moisture will help moderate relative humidity levels. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502- 504-505. && Meyer/French Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 9, 12:40 PM MST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1240 PM MST SUN JUL 9 2017
AZZ508-512-092045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1240 PM MST SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
145 PM MST...
At 1239 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Douglas, moving west at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Douglas, Mcneal, Bisbee-Douglas Airport and Pirtleville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3162 10968 3154 10921 3136 10922 3133 10947
3134 10966
TIME...MOT...LOC 1939Z 092DEG 15KT 3146 10931
MeyerSpecial weather statement, Jul 9, 2:12 PM MST, 3 hours 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 212 PM MST SUN JUL 9 2017 AZZ507-513-092200- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 212 PM MST SUN JUL 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COCHISE COUNTY... At 211 PM MST, a strong thunderstorm was located near Sierra Vista Southeast, or 11 miles south of Sierra Vista, moving west at 15 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Sierra Vista, Sierra Vista Southeast, Palominas, Coronado National Memorial, Hereford, Nicksville, Parker Canyon Lake and Ramsey Canyon Preserve. LAT...LON 3157 11046 3145 10997 3133 11001 3133 11046 TIME...MOT...LOC 2111Z 101DEG 11KT 3140 11022 French
Special weather statement, Jul 9, 3:41 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST SUN JUL 9 2017
AZZ507>509-511-092315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
341 PM MST SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
415 PM MST...
At 340 PM MST, Doppler radar and web cams were tracking a group of
strong thunderstorms 25 miles east of San Manuel, or 31 miles
northwest of Willcox, moving west-southwest at 15 mph.
Winds in excess of 40 mph and blowing dust will be possible with
these storms.
Locations impacted include...
Fort Grant and Bonita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.
&&
LAT...LON 3277 11019 3262 10993 3242 10972 3232 11009
3251 11032 3272 11041
TIME...MOT...LOC 2240Z 063DEG 15KT 3258 11021
CernigliaSpecial weather statement, Jul 9, 4:17 PM MST, 1 hour 15 minutes before
Special Weather Statement National Weather Service Tucson AZ 417 PM MST SUN JUL 9 2017 AZZ506-507-509-511-100000- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham- 417 PM MST SUN JUL 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 500 PM MST... At 416 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles east of Mammoth, or 25 miles southeast of Winkelman, moving northwest at 15 mph. Half inch hail and wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and Dudleyville. LAT...LON 3272 11039 3254 11050 3266 11089 3294 11071 TIME...MOT...LOC 2316Z 116DEG 14KT 3269 11053 Francis
Special weather statement, Jul 9, 4:30 PM MST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Tucson AZ 430 PM MST SUN JUL 9 2017 AZZ502-515-100015- Tohono O'odham Nation including Sells-Baboquivari Mountains including Kitt Peak- 430 PM MST SUN JUL 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 515 PM MST... At 430 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Sells, moving west at 15 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Sells, Topawa, South Komelik, Cowlic, Little Tucson, Artesa, Fresnal Canyon and Vamori. PRECAUTIONARY/PREPAREDNESS ACTIONS... Areas of blowing dust may briefly reduce visibilities to near or below 1 mile. If you encounter localized dense blowing dust, do not drive into it if at all possible. && LAT...LON 3191 11165 3165 11167 3175 11207 3206 11193 TIME...MOT...LOC 2330Z 106DEG 14KT 3182 11179 Cerniglia
Special weather statement, Jul 9, 5:15 PM MST, 17 minutes before
Special Weather Statement National Weather Service Tucson AZ 515 PM MST SUN JUL 9 2017 AZZ502-504-100100- Tohono O'odham Nation including Sells-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 515 PM MST SUN JUL 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL 600 PM MST... At 513 PM MST, Doppler radar was tracking a group of strong thunderstorms 12 miles north of Sells, moving northwest at 20 mph. Winds in excess of 40 mph and blowing dust will be possible around these storms with brief heavy rain directly under the storms. Locations impacted include... Sells, Santa Rosa, San Luis, Santa Rosa Ranch, Little Tucson, Pisinimo, Pisinemo, Ak Chin, Mountain Village, Covered Wells, Big Fields, Anegam, Artesa, Comobabi, Nolic, San Isidro and Sil Naggia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Areas of blowing dust may briefly reduce visibilities to near or below 1 mile. If you encounter localized dense blowing dust, do not drive into it if at all possible. && LAT...LON 3214 11158 3183 11184 3203 11240 3253 11189 TIME...MOT...LOC 0013Z 122DEG 16KT 3210 11193 Cerniglia
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:15 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Jul 9, 6:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 9, 7:03 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 9, 7:09 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 9, 8:15 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 105 min |
| Jul 10, 12:29 PM MST | Special Weather Statement | TWC | Greenlee | 61 min |
| Jul 10, 12:56 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 10, 1:33 PM MST | Flash Flood Warning | TWC | Graham | 117 min |
| Jul 10, 2:01 PM MST | Special Weather Statement | TWC | Graham | 59 min |
| Jul 10, 3:05 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Jul 10, 3:48 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Jul 10, 3:57 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 10, 4:07 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.